Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

In need of advice/support, just diagnosed with nerve damage

edited 02/03/2016 - 2:10 PM in Chronic Pain
Hi all!
Thank you for taking the time to read this post :) I recently had a radiofrequency ablation done on C2/C3/C4 that resulted in nerve damage. My doctor said that it's extremely rare when this happens but it could have been a result from all of the scar tissue in my neck from my two previous surgeries. I have severe nerve pain that radiates up along the side of my head and down into my traps. He just started me on Gabapentin (300mg/3x/day), Percocet (10/325/3x/day), Robaxin (1000mg/3x/day) and Trazadone (50mg) for sleep. The Gabapentin makes me feel a little foggy and slow mentally, and has decreased my appetite, it is better than what Lyrica does to me though. I was wondering from anyone else who has taken Gabapentin, if the side effects decrease with time as you get used to the medication. My doctor hasn't talked about doing anything else, I don't even know if there is anything else that could be done at this point. Speaking from your own experiences, does anyone know what else could be done?

I am 31 years old and concerned about experiencing all of this pain and needing so much medication to just get through the day. I am worried about keeping my job, I work with developmentally disabled individuals, primarily on the autism spectrum. I love my job so much, it's my true passion in life but it is very physically demanding. I am nervous about all of the life changes that I am going to have to make in order to keep my pain somewhat at bay. I feel very alone, although I have an incredible amount of support from my husband, family and friends. I feel bad for my husband, it is very hard on him seeing me suffer.

This is all very new to me and I am struggling to accept it all. Please share your experiences dealing with chronic pain and what you have done to improve your quality of life. I welcome any advice! Thank you to all who read and share!

~Strength and healing to all!



  • Hi, I was 24 when I first suffered nerve damage.  That was 30 years ago and a lot has passed.  I had back surgery (L5-S1 discectomy) 26 yrs ago (did not relieve the pain), I've seen over 50 doctors, most of which were 230-290 miles from home, and through it all I worked until retiring early 6 yrs ago.  In addition to other meds, I was placed on gabapentin (600x3 day) abt 16 yrs ago.  It did slow everything slightly and did limit my appetite.  I have not had much of an appetite since.  Not knowing for sure if that caused it but the timing was right.  To this day, I have to remind myself to eat as I very seldom get hungry.  Most might think this helped reduce weight or keep my weight down but at least in my experience within the first year I was on it, I gained abt 30 lbs and have been unable to lose it every since.

    In Oct 2014, I had a spinal cord stimulator implanted and it has come closer than anything to resolving a lot of my pain.  Unfortunately, and probably because of, all the medication that I have been on for 30 yrs, my dream of being med free with the stimulator will probably never be.  I hope you find relief in your travels.
    54-y/o male & 30-yr chronic pain sufferer: back surgery, stimulator implant
  • Motor1MMotor1 Pittsburgh, PaPosts: 556
    I was on gabapentin for awhile. It made me have really bad brain fog. I had trouble forming sentences when talking. My memory was awful. I also gained 15 pounds, which I have been unable to lose. 
    There are many people on here that take this med. I think you need to give your body time to adjust to the med, and then see how you are feeling on it. 
  • I've also been recently diagnosed with nerve issues, it's been a difficult pill to swallow. Currently in the process of determining whether it's surgical or something that may go away with a combo of techniques. It hasn't gone away yet, it's been 10 months and it's progressively getting worse, I'm with you on your frustration.
    Ive been on Gabapentin as well, didn't seem to work for me. Doc switched me to Lyrica last week, apparently it's a super pricy med so pharmacy had to verify with the doc prior to filling the script. 
    I wish you the best, nerve pain is the worst! 
  • Max_LeeMax_Lee New York, United StatesPosts: 90
    I am on Gabapentin, and it took a while for the brain fog to go away, but it did after a while. The appetite limiting hasn't gone away, but it's better than the side effects I've had from other meds. 
    The life adjustments are hard, I lost my job over it all, and had to move back in with my parents while I go to school and try to figure my life out. I went from working out all the time and an extremely physically demanding job to unable to pick up my little nephew without pain and struggling to find a job in a very short amount of time. Losing my job was probably more devastating to me than the injury, I really loved what I did.
    The best thing you can do is get enough sleep. I have found sleep irreplaceable as far as making my pain a little more tolerable (as well as making me more tolerable to be around!). Also, don't be afraid to ask questions and to write questions and answers down.
    It can be hard, living in pain. The most important thing to remember is that you are not alone.   
    Kieran Lee
     "The loneliest people are the kindest. The saddest people smile the
    brightest. The most damaged people are the wisest. All because they do
    not wish to see anyone else suffer the way they do.''-Anonymous

  • SavageSavage United StatesPosts: 5,476
    Hi Relish!
    I have been on the gabapentin several years now. The side effect of the brain fog went away as I got used to the med.
    Seems it went away within few months. 
    All the time I've been on it, I did not have the weight gain, or other symptoms.

    It was just recently, within a month that I put on 20 pounds. I was surprised as I don't have much of appetite either, so I can't even blame it on holiday eating!
    The medication helps me so much, that I don't hesitate to continue on it.
    So, I just bought some new slacks!  :)

    Spine-Health Moderator
    Please read my medical history at: Medical History

  • SavageSavage United StatesPosts: 5,476
    Hi Relish.....
    As happens so many times, when I post something, I start to think of something else.

    I started taking baclofen about three months ago, and I had to look for it, but it lists weight gain as possible reaction.
    So, I believe now that is my weight gain.
    Which to me makes more sense since I was on neurontin for years without issue.

    I still choose baclofen as the contorted cramping of my feet just to frequent and intolerable without it.

    Thanks for letting me think it out and have something else to just mention to my doctor!
    Spine-Health Moderator
    Please read my medical history at: Medical History

  • PlumbTuckeredOutPlumbTuckeredOut Philadelphia, PAPosts: 325
    When I took gabapentin I had an insatiable appetite!  For me, I was so tired all the time that I had to get off it.  That was years ago.  More recently, about a year or so ago I started on Lyrica and I gained about 50 lbs fast!  (I swear I didn't even see the food!) and that made me super foggy/dumb.  So we stopped it and the pain came back really bad (I also take morphine and oxycondone)  Now I take 25 mg or Lyrica twice a day and it addresses some of my pain.  And I'm watching and I'm still not seeing any sneaky food!  I don't feel hungry or have an appetite and the morphine always makes me nauseous.

    I too used to work in human services and it was difficult mentally and physically.  When I can, I go back to it part time or I volunteer.  I cannot continue working full time.  (I wish I could but it's now 4:43 am and I cannot sleep because of pain.  Other nights I feel  like I could sleep for a month.)

    I wish you the best!

    Two roads diverged in a wood, and I took the one less traveled by...... (Robert Frost)
    I still don't know if I should have taken the one that said, "Caution! Dead End" (Me)
Sign In or Register to comment.